Tornadoes · United States · Nebraska · 2011
EF0 tornado, Perry, Nebraska, June 19, 2011
This EF0 tornado ran 2.5 miles across Red Willow County on June 19, 2011, touching down at 8:20 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2011
- Touchdown
- 8:20 PM CDT (01:20 UTC)
- Lifted
- 8:25 PM CDT (01:25 UTC)
- On the ground
- 5 minutes
- Path length
- 2.5 miles (4.0 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Red Willow County
- Touchdown point
- 40.300, -100.707
- Lift-off point
- 40.307, -100.654
- Record number
- 1106191920-01
What the Weather Service recorded
Several rounds of severe storms moved across southern Nebraska during the evening hours, resulting in three tornadoes over Dundy and Red Willow counties. None of the tornadoes resulted in significant damage as they remained over open fields.
Storm chaser reported a large dusty tornado NNW of McCook. The county emergency manager did not receive any reports of damage from the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS GLD issued a tornado warning for this county at 00:59 UTC, 21 minutes before the tornado touched down, in force until 02:00 UTC.
The county was under a tornado watch, issued at 00:00 UTC and running to 05:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 05:45 UTC | Tornado Watch | GLD |
| 00:59 UTC | 02:00 UTC | Tornado Warning | GLD |
| 01:31 UTC | 02:30 UTC | Tornado Warning | GLD |
| 01:36 UTC | 02:30 UTC | Tornado Warning | GLD |
| 04:45 UTC | 05:28 UTC | Severe Thunderstorm Warning | GLD |
| 05:14 UTC | 05:51 UTC | Severe Thunderstorm Warning | GLD |
| 05:45 UTC | 07:43 UTC | Severe Thunderstorm Watch | GLD |
| 13:41 UTC | 20:00 UTC | Severe Thunderstorm Watch | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 19, 6:19 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 19, 6:19 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT SUN JUN 19 2011 .DISCUSSION... 200 PM MDT SUN JUN 19 2011 UNSEASONABLY STRONG UPPER LOW AND ASSOCIATED TROUGH CURRENTLY MOVING TOWARD THE FOUR CORNERS AREA WILL ROTATE ACROSS THE AREA MONDAY THEN NORTHEAST INTO NORTHEAST NEBRASKA TUESDAY MORNING THEN CLOSE TO THE GREAT LAKES AREA BY THE END OF THE DAY WEDNESDAY WITH LARGE UPPER RIDGE BUILDING INTO THE SOUTHWEST PART OF THE COUNTRY. FOR TONIGHT THROUGH MONDAY NIGHT INCREASING MOISTURE AND JET DYNAMICS MOVE INTO FAR EASTERN COLORADO AFTER MIDNIGHT/EARLY MONDAY MORNING THEN ON TOP OF THE AREA BY 00Z TUESDAY. PRECIPITATION WILL INITIALLY BE LOCATED ACROSS THE FAR NORTH AND NORTHWEST/WEST TONIGHT INCREASING ACROSS THE WEST OVERNIGHT AS THE SYSTEM ADVANCES EAST. FOR MONDAY WIDESPREAD RAIN WITH A FEW THUNDERSTORMS OVER MOST OF THE AREA EXITING MONDAY NIGHT FROM SOUTHWEST TO NORTHEAST. RAINFALL AMOUNTS WITH THIS SYSTEM LIKELY TO EXCEED AN INCH WITH PERHAPS TWO INCHES...GENERALLY ACROSS THE NORTHWEST 1/3 OF THE AREA NORTH OF THE INTERSTATE. UNDER THE EXTENSIVE CLOUD COVER AND PRECIPITATION TEMPERATURES WILL STRUGGLE INTO THE 60S AND LOW 70S...FURTHER EAST BY HILL CITY LOW 80S EXPECTED AS THEY WILL SEE MORE SUN AHEAD OF THE SYSTEM. NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALSO EXPECTED ACROSS THE WESTERN 1/2 OF THE AREA MONDAY. TUESDAY WILL ALSO BE WINDY FROM THE NORTHWEST BUT THERE WILL ALSO BE MORE SUNSHINE AND WARMER TEMPERATURES WITH MID 70S TO AROUND 80 EXPECTED. FOR WEDNESDAY A TAD WARMER WITH 80-85 ACROSS THE AREA. THURSDAY-SUNDAY...SEASONAL TEMPERATURES EXPECTED WITH THE AREA IN BETWEEN UPPER HIGH TO THE SOUTH AND UPPER TROUGH ACROSS THE FAR NORTHERN PLAINS BY THE END OF THE PERIOD. LOOKS PRETTY DRY FOR THURSDAY AND FRIDAY WITH PERHAPS SOME THUNDERSTORMS SATURDAY AND SUNDAY...CONFIDENCE IN WHERE AND WHEN NOT REAL HIGH. 007 && .AVIATION... 519 PM MDT SUN JUN 19 2011 FOR THE OOZ TAFS...COMPLICATED WEATHER SCENARIO THIS TAF PERIOD. THUNDERSTORMS HAVE DEVELOPED OVER NE CO AND SW NE AND MOVING NORTHEAST. HIGH RESOLUTION MODEL DEPICTING THUNDERSTORMS MOVING FROM NE CO INTO SW NE FROM 04-08Z. HAVE SHOWN THIS WITH A TEMPO TSRA AT KMCK...AND HAVE VCTS AT KGLD. WILL HAVE VCTS GOING AT BOTH TERMINALS TILL 12Z AT KGLD AND 14Z AT KMCK. AFTERWARDS...PRECIP ON THE BACKSIDE OF LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA. HAVE -SHRA AND VCTS WITH MVFR CIGS/VIS AT BOTH TERMINALS THROUGH END OF TAF PERIOD. CIGS/VIS MAY BOUNCE FROM MVFR TO IFR AT TIMES IN HEAVIER PRECIP. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 19, 3:35 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT SUN JUN 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 235 PM MDT SUN JUN 19 2011 /335 PM CDT SUN JUN 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF INTERSTATE 70 THROUGH THE REMAINDER OF THE AFTERNOON INTO TONIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS YUMA COUNTY COLORADO AND FAR SOUTHWEST NEBRASKA. LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE TRI-STATE AREA MONDAY EXITING FROM WEST TO EAST MONDAY NIGHT. WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE DAY. A FEW STORMS COULD BECOME SEVERE AND THE RAIN MAY BE HEAVY AT TIMES. FOR TUESDAY THROUGH SATURDAY WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED GENERALLY ALONG AND NORTH OF INTERSTATE 70 THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 19, 5:47 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT SUN JUN 19 2011
NEZ079>081-192315-
DUNDY-HITCHCOCK-RED WILLOW-
547 PM CDT SUN JUN 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...
AT 443 PM MDT/543 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF HAIGLER TO MAX TO MCCOOK...MOVING
NORTH AT 20 MPH.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4000 10020 4001 10205 4035 10205 4035 10020
TIME...MOT...LOC 2246Z 252DEG 15KT 4013 10195 4016 10137
4025 10063
024Local storm report, Jun 19, 7:02 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TORNADO 10 N BENKELMAN 40.20N 101.54W
06/19/2011 DUNDY NE STORM CHASER
TORNADO LASTED FOR 3 MINUTES. MULTIPLE SIGHTINGS OF THIS
SAME TORNADO.
&&
MBULLERLocal storm report, Jun 19, 7:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO 13 NNE BENKELMAN 40.23N 101.44W
06/19/2011 DUNDY NE STORM CHASER
&&
BASLocal storm report, Jun 19, 7:14 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TORNADO 8 N BENKELMAN 40.17N 101.54W
06/19/2011 DUNDY NE STORM CHASER
TORNADO WAS IN AN OPEN FIELD AND LASTED 4 MINUTES.
&&
MBULLERLocal storm report, Jun 19, 7:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 6 S PALISADE 40.25N 101.11W
06/19/2011 HITCHCOCK NE TRAINED SPOTTER
&&
BASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.3 hours before the tornado, 92 km from the path. June 20, 2011.
- Mixed-layer CAPE
- 1727 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 2881 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 17.6
- 0-3 km lapse rate
- 7.2 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.7 hours after it, 92 km from the path. June 20, 2011.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -253 J/kg
- Surface CAPE
- 75 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:48 UTC | TORNADO | 8 S Wauneta | Dundy, NE | CHASE COUNTY SHERIFF REPORTED TORNADO 8 MILES SOUTH OF WANETA |
| 00:12 UTC | HAIL 1.75 | 10 S Hayes Center | Hayes, NE | PUBLIC REPORTED GOLF BALL SIZED HAIL 10 S OF HAYES CENTER |
| 00:12 UTC | HAIL 1.75 | 10 Sw Hayes Center | Hayes, NE | PUBLIC REPORTED GOLF BALL SIZED HAIL 10 SW OF HAYES CENTER |
| 00:13 UTC | FUNNEL CLOUD | 6 Se Hayes Center | Hayes, NE | |
| 00:40 UTC | TORNADO | 6 S Palisade | Hitchcock, NE | |
| 00:45 UTC | HAIL 1.75 | 9 Se Hayes Center | Hayes, NE | GOLF BALL SIZED HAIL 9 SE OF HAYES CENTER |
| 01:20 UTC | TORNADO | 7 Nnw Mccook | Red Willow, NE | MULTIPLE TORNADOES REPORTED |
| 01:40 UTC | HAIL 1.75 | Stockville | Frontier, NE | |
| 01:57 UTC | TORNADO | Indianola | Red Willow, NE | MULTIPLE TORNADOES REPORTED |
| 02:00 UTC | HAIL 0.5 | 7 W Hayes Center | Hayes, NE | |
| 02:00 UTC | HAIL 1 | 7 Sw Hayes Center | Hayes, NE | |
| 02:30 UTC | TSTM WND DMG | Cambridge | Furnas, NE | MAIN TRANSMISSION LINES BLOWN DOWN JUST NORTH OF CAMBRIDGE. AIR CONDITIONING UNITS BLOWN OFF OF HOSPITAL IN CAMBRIDGE. |
| 03:00 UTC | HAIL 1 | 13 Ne Hayes Center | Hayes, NE | DELAYED REPORT OF PEA TO QUARTER SIZE HAIL. STORM TOTAL RAINFALL WAS 1.70 INCHES AT THIS LOCATION. |
| 03:00 UTC | HAIL 1.25 | 12 Ne Wauneta | Hayes, NE | DELAYED REPORT OF HAIL THE SIZE OF QUARTERS WITH A FEW HALF DOLLAR SIZED STONES. |
| 03:00 UTC | HAIL 1.75 | 15 Sw Maywood | Hayes, NE | ESTIMATED AROUND 10 PM CDT WITH EXTENSIVE CROP DAMAGE FROM THREE SEPARATE STORM CELLS. |
| 03:08 UTC | HAIL 1.25 | 7 W Hayes Center | Hayes, NE | HAIL WITH 60 MPH WIND GUSTS. |
| 03:12 UTC | HAIL 2.5 | 4 W Arapahoe | Furnas, NE | |
| 03:23 UTC | HAIL 0.5 | 7 W Hayes Center | Hayes, NE | |
| 03:30 UTC | FLASH FLOOD | 5 Sse Hayes Center | Hayes, NE | LITTLE BLACKWOOD CREEK OVERFLOWED AND WASHED OUT A COUNTY ROAD. |
| 03:30 UTC | HAIL 1 | 12 Ne Hayes Center | Hayes, NE | |
| 03:30 UTC | HAIL 2.5 | 2 E Hayes Center | Hayes, NE | HAIL RANGED FROM QUARTER TO GOLF BALL SIZE - WITH SOME HAIL AS LARGE AS TENNIS BALLS. ROOF DAMAGE AT RESIDENCE. |
| 03:30 UTC | HEAVY RAIN 5.1 | 2 E Hayes Center | Hayes, NE | STORM TOTAL RAINFALL WAS 5.1 INCHES 2 MILES EAST OF HAYES CENTER. DELAYED REPORT. |
| 03:36 UTC | HAIL 1.75 | Cambridge | Furnas, NE | |
| 03:45 UTC | HAIL 1.5 | 18 Ne Hayes Center | Hayes, NE | DELAYED REPORT. LARGE HAIL TO PING PONG BALL SIZE CRACKED TRUCK WINDSHIELD AND PUNCHED HOLES IN VINYL SIDING ON HOME. |
| 03:50 UTC | FLASH FLOOD | 2 Ese Hamlet | Hayes, NE | WATER REPORTED OVER THE INTERSECTION OF HAMLET ROAD AND HIGHWAY 6 NEAR HAMLET. HEAVY RAINFALL OF AROUND 2.5 INCHES WAS REPORTED AROUND TIME OF THIS REPORT 6 MILES NORTH AND 3 MILES EAST OF HAMLET. |
| 04:15 UTC | HAIL 1.75 | 5 Ne Curtis | Frontier, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 19, 2011
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 1:57 AM CDT | EF0 | Crawford, MO | 1.3 | 60 | |||
| June 19 | 1:58 AM CDT | EF2 | Crawford, MO | 2.8 | 80 | 3 | $150,000 | |
| June 19 | 3:48 AM CDT | EF1 | Perry, IL | 3.2 | 250 | 1 | $550,000 | |
| June 19 | 6:31 AM CDT | EF0 | Perry, IN | 0.2 | 65 | |||
| June 19 | 6:39 AM CDT | EF2 | Breckinridge, KY | 1.0 | 60 | $50,000 | ||
| June 19 | 6:43 AM CDT | EF0 | Breckinridge, KY | 0.1 | 60 | $5,000 | ||
| June 19 | 3:00 PM CDT | EF0 | Winnebago, IA | 0.2 | 30 | |||
| June 19 | 3:55 PM CDT | EF0 | Dodge, WI | 0.1 | 20 | |||
| June 19 | 5:44 PM MDT | EF0 | Dundy, NE | 1.5 | 50 | $35,000 | ||
| June 19 | 5:59 PM MDT | EF0 | Sedgwick, CO | 0.1 | 50 | |||
| June 19 | 6:01 PM MDT | EF0 | Dundy, NE | 1.9 | 50 | |||
| June 19 | 8:12 PM CDT | EF0 | Morris, KS | 0.1 | 25 | |||
| June 19 | 10:07 PM CDT | EF0 | Atchison, MO | 0.5 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.